Kansas, 2004

Tornado and Hail in Kansas, March 27, 2004

March 27, 2004 · NWS ICT · 16 events in 6 counties and zones

14 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 27, 2:25 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 27, 2:25 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CST SAT MAR 27 2004

.DISCUSSION...

MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY
RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL
PLAINS.

TONIGHT:
A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS
INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE
FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500
COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL.
MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE.
ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL
KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME
MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS
ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS
PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT
RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM.

SUNDAY:
THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE
SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL
MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH
PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF
SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON
TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER
AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S.

MON-FRI:
FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR
EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED
AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP,
THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST
OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY
DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO
ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF
KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE
ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG
ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO
ABOVE NORMAL TEMPS.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Mar 27, 1:22 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SAT MAR 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
122 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO
AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS
TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF
THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE
STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS
WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF
THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN
THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF
I-35.  WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID
MOVEMENT OF THE LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR
AND LOW PRESSURE ALOFT.  WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO
WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS
LINE THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

The radar

The Wichita radar (KICT), 160 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
March 27, 2:28 PM CST
Where
Barton County, 11 mi W of Great Bend
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.783, -98.583

Hail, Barton

When
March 27, 2:32 PM CST
Where
Barton County, 11 mi W of Great Bend
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
38.600, -98.633

Hail, Barton

When
March 27, 2:37 PM CST
Where
Barton County, 11 mi W of Great Bend
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
39.183, -98.117

Hail, Barton

When
March 27, 2:50 PM CST
Where
Barton County, 5 mi SE of Great Bend
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -98.350

Tornado, Barton

When
March 27, 3:14 PM CST
Where
Barton County, 1 mi SE of Hoisington
Rating
F0
Path length
1 mi
Path width
55 yd
Reported by
GENERAL PUBLIC
Coordinates
38.367, -98.583

Brief event.

Hail, Russell

When
March 27, 3:23 PM CST
Where
Russell County, 5 mi S of Dorrance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -98.050

Thunderstorm Wind, Russell

When
March 27, 3:25 PM CST
Where
Russell County, Luray
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
38.500, -98.750

Midway Co-op lost five 9,500 bushel grain bins due to microburst winds. The grain bins were blown into adjacent power lines as well as one power pole possessing a transformer, severing power to Luray for approximately 4 hours. Two light towers at Luray-Lucas High School were toppled as was one utility pole adjacent to Luray-Lucas Elementary. The microburst winds caused damage to many roofs and broke windows. Many vehicles sustained damage from blowing sand, gravel, and debris. (Report courtesy of Russell County News and Lucas-Sylvan News.)

Hail, Barton

When
March 27, 3:30 PM CST
Where
Barton County, 8 mi NW of Claflin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -98.050

Hail, Lincoln

When
March 27, 3:50 PM CST
Where
Lincoln County, 4 mi W of Barnard
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -97.867

Hail, Ellsworth

When
March 27, 4:03 PM CST
Where
Ellsworth County, 9 mi SW of Ellsworth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -98.433

Hail, Barton

When
March 27, 4:10 PM CST
Where
Barton County, 1 mi N of Ellinwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Hail, Lincoln

When
March 27, 4:15 PM CST
Where
Lincoln County, 8 mi SE of Lincoln
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.700

Hail, Lincoln

When
March 27, 4:18 PM CST
Where
Lincoln County, 4 mi SW of Westfall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.967

Hail, Saline

When
March 27, 4:49 PM CST
Where
Saline County, 6 mi S of Brookville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.967

Hail, Kingman

When
March 27, 5:44 PM CST
Where
Kingman County, 1 mi N of Nashville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.967

Hail, Kingman

When
March 27, 6:03 PM CST
Where
Kingman County, Zenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389614, 5389615, 5389616, 5389617, 5389618, 5389715, 5389725, 5389716, 5389717, 5389718, 5389719, 5389720, 5389721, 5389722, 5389723, 5389724.